Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 59, NWS Phoenix, AZ

July 30, 2022Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 30, 2022, 6:45 PM MST for Maricopa County, Arizona. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2022, 6:45 PM MST (01:45 UTC)
Expired
Jul 31, 2022, 12:45 AM MST
In force
6 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 59 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 7:05 PM MSTHEAVY RAIN 1.622 Sse Cave Creek, AZMEASURED IN 45 MINUTES.
Jul 30, 7:34 PM MSTFLASH FLOODCave Creek, AZCAVE CREEK STREAM GAUGE REPORTED 13881 CFS AT 19:34 FROM 0 CFS AT 18:51. DEPTH OF 11.06 FT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2022-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2022-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
956 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2446 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WGUS55 KPSR 310145
FFWPSR
AZC013-310545-
/O.NEW.KPSR.FF.W.0059.220731T0145Z-220731T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
645 PM MST Sat Jul 30 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 1045 PM MST.

* At 645 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Rainfall amounts of 1 to 2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Phoenix, Scottsdale, New River, Cave Creek and Carefree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3368 11203 3386 11206 3388 11187 3371 11180

FLASH FLOOD...RADAR INDICATED

$$

GL
3 follow-up statements
086 
WGUS75 KPSR 310222
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
722 PM MST Sat Jul 30 2022

AZC013-310545-
/O.CON.KPSR.FF.W.0059.000000T0000Z-220731T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
722 PM MST Sat Jul 30 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST THIS 
EVENING FOR MARICOPA COUNTY...

At 722 PM MST, Doppler radar indicated thunderstorms continuing to 
produce heavy rain across the warned area. Between 1 and 2 inches of 
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Phoenix, Scottsdale, New River, Cave Creek and Carefree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3368 11203 3386 11206 3388 11187 3371 11180

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GL
221 
WGUS55 KPSR 310526
FFWPSR
AZC013-310745-
/O.EXT.KPSR.FF.W.0059.000000T0000Z-220731T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1026 PM MST Sat Jul 30 2022

The National Weather Service in Phoenix has extended the

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 1245 AM MST.

* At 1026 PM MST, Doppler radar and automated rain gauges indicated 
  heavy rain fell earlier this evening with considerable runoff 
  observed in Cave Creek. Other washes may also still be flowing. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Phoenix, Scottsdale, Cave Creek and Carefree.

This includes the following streams and drainages...
  Galloway Wash, Cave Creek, Grapevine Wash and Apache Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3368 11203 3377 11204 3387 11195 3377 11191

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SDB
444 
WGUS75 KPSR 310737
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1237 AM MST Sun Jul 31 2022

AZC013-310747-
/O.EXP.KPSR.FF.W.0059.000000T0000Z-220731T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1237 AM MST Sun Jul 31 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1245 AM MST EARLY THIS MORNING 
FOR MARICOPA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
significant threat. Please continue to heed remaining road closures.

LAT...LON 3368 11203 3377 11204 3387 11195 3377 11191

$$

CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 4:42 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 30, 4:42 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
442 PM MST Sat Jul 30 2022

.UPDATE...Updated Aviation discussion.

&&

.SYNOPSIS...
Periodic chances for showers and thunderstorms will continue through
the weekend with locally heavy rainfall and isolated flooding the
greatest threats. This afternoon and tonight look to be the most
active period. A decline in humidity levels is anticipated during
the first part of next week resulting in a decrease in storm
chances with Tuesday anticipated to be the least active day.
Storm chances increase again during the latter half of next week.
Temperatures will continue to be below normal through the weekend
before warming close to the seasonal average during the middle of
next week. Another downtrend in high temperatures is anticipated
late next week.

&&

.DISCUSSION...
Storms have started early today. So far within our forecast area
they have been isolated. Storm activity is anticipated to increase
during the afternoon due to destabilization from better insolation
(compared to recent days). Plus, over our western areas, the
inverted trough is over far southern California. And, there is
another wave approaching from the east (currently centered near
the Big Bend) that is anticipated to provide some upper level
divergence later on. With high PWAT values, the convection will
continue to be capable of flooding rains. A factor that may
mitigate flooding potential is having 10-15 kts of mid-
tropospheric winds which should help move the storms along (not
counting training situations), In addition, the CAMs and HREF
have been locking onto the idea of storms from southeast AZ moving
northward across the south-central AZ deserts (including the
Phoenix area) and producing strong winds. HREF depicts a 70%
chance of winds reaching at least 35 knots later this
afternoon/early evening over Pinal County and 50-70% chance of
that for the Phoenix area. Thus, blowing dust potential is also a
concern. HREF depicts less than 10% chance of gusts >= 50kts.
Given the available CAPE, strong winds are very plausible. In
fact, earlier RAP/SPC analysis had widespread MUCAPE values of
1000-2000 J/Kg with 500-1500 J/Kg of MLCAPE. But as of this
writing, those values have gone up by 1000 J/Kg respectively.
While there are caveats with model initializations, the PSR and
TWC soundings from 12Z certainly supported the MLCAPE values from
earlier.

The CAMs and HREF go on to show a late night/morning round of
storms emanating from northern Mexico mainly affecting southwest
AZ (for our CWA). Anticipate this would look something like what
we've had in recent days with isolated to scattered showers and a
stray thunderstorm producing brief localized heavy rain. During
the day Sunday, the hi-res models depict less storm activity than
today as the aforementioned wave begins shifting away from the
eastern half of AZ and there may a little bit of drier air working
into far southeast AZ. PoPs also reflect a downturn. However,
there is still 10-30% chance across the lower deserts for the
afternoon and evening.

Global models remain in good agreement consolidating and
strengthening H5 ridging across eastern AZ/western NM during the
first half of next week. Expansive H5 heights around 594dm
settling over the region will deflect easterly waves into northern
Mexico while incorporating somewhat drier air into the
atmospheric column. While this type of pattern will not completely
scour away moisture, mixing ratios closer to 10-11 g/kg and PWATs
falling to 1.50 inches will be introduced allowing greater
inhibition to grow over lower elevation communities. Mandated NBM
POPs bleed some modest POPs into the Phoenix metro through the
early part of the week, but all indications suggest a few days
where storms remain relegated to higher terrain areas. During the
latter half of the week, high pressure ridging will likely shift
northeast into the Midwest allowing easterly flow and shortwaves
to migrate back into southern AZ. While details will certainly
change over time, there is evidence of at least one robust
easterly wave aggressively punching into the forecast area with
numerous storms during the end of next week.

&&

.AVIATION...Updated at 2340Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Main aviation weather concern through this evening will be the
potential for thunderstorm activity to directly affect the area
terminals. Will be monitoring the potential for thunderstorms to
make its way into the area between 01-03z. There is now ~60%
chance of winds exceeding 30 kts along with areas of blowing dust
as well as heavy rainfall reducing visibilities to MVFR or less
conditions.

After the storms exit the area, conditions will improve with
light easterly winds prevailing through the overnight into the
morning hours of Sunday, with variable directions possible at
times. There are indications amongst some guidance of the
potential for another round of activity affecting the terminals
early Sunday morning, however, confidence is low at this time for
TAF mention and could be included in subsequent TAF packages if
confidence increases.

Southeast California/Southwest Arizona including KIPL and KBLH:

IPL: No aviation concerns expected through the period, with
southeasterly winds around 10 kts prevailing. SCT-BKN cloud bases
remaining above 10 kft can be expected.

BLH: Winds will remain from a southerly direction around 10 kts,
however, some occasionally higher gusts along with some lower
CIGS/VIS are possible from showers in the vicinity.

&&

.FIRE WEATHER...
Abundant moisture will persist across the area through the weekend
with only modest drying during the first half of next week. Overall,
the fire threat will remain low with periodic chances for wetting
rainfall, particularly over eastern districts. Minimum humidity
levels will remain somewhat elevated mostly ranging from 20-30%,
except 30-40% over higher terrain of eastern areas. Recovery will
vary widely between 30-90% depending on thunderstorm and rainfall
locations.  Winds will generally remain light with some occasional
afternoon upslope gusts, and isolated stronger gusts near any
stronger thunderstorms.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...AJ/18
AVIATION...Hirsch/Lojero
FIRE WEATHER...18

In the hours before

Local storm report, Jul 30, 6:08 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
608 PM MST SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND GST     3 NW SANTAN             33.17N 111.84W
07/30/2022  M44 MPH          PINAL              AZ   MESONET

            MESONET STATION MEMF 2.9 NW SANTAN (AZ
            ALERT).

&&

JS
Local storm report, Jul 30, 6:09 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
609 PM MST SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     12 N TONOPAH            33.67N 112.92W
07/30/2022  M41 MPH          MARICOPA           AZ   MESONET

            MESONET STATION BLMA3 BELMONT.

&&

JS
Local storm report, Jul 30, 6:25 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
625 PM MST SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND GST     3 W PARADISE VALLEY     33.54N 111.99W
07/30/2022  M57 MPH          MARICOPA           AZ   MESONET

            MESONET STATION FW6363 PARADISE VALLEY.

&&

JS
Local storm report, Jul 30, 6:33 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
633 PM MST SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND GST     1 S TEMPE               33.38N 111.93W
07/30/2022  M54 MPH          MARICOPA           AZ   TRAINED SPOTTER

            CENTRAL TEMPE.

&&

JS
Local storm report, Jul 30, 6:40 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
640 PM MST SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HEAVY RAIN       5 SSE DEER VALLEY       33.61N 112.07W
07/30/2022  M1.38 INCH       MARICOPA           AZ   MESONET

            PEAK RAINFALL RATE OF 0.91 INCHES OVER 15
            MINUTES.

&&

JM
Local storm report, Jul 30, 6:43 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
643 PM MST SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     FLASH FLOOD      5 W PARADISE VALLEY     33.52N 112.03W
07/30/2022                   MARICOPA           AZ   PUBLIC

            STREET/ROAD FLOODING; STREET/ROAD CLOSED;
            VEHICLES STRANDED.

&&

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:02 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal43 min
Jul 30, 5:11 PM MSTDust Storm WarningPSRMaricopa, Pinal34 min
Jul 30, 5:19 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Jul 30, 5:30 PM MSTAreal Flood AdvisoryPSRPinal2 hr
Jul 30, 5:37 PM MSTDust Storm AdvisoryPSRMaricopa38 min
Jul 30, 5:41 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa49 min
Jul 30, 5:46 PM MSTSpecial Weather StatementPSRMaricopa44 min
Jul 30, 5:49 PM MSTSpecial Weather StatementPSRMaricopa41 min
Jul 30, 5:53 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal4 hr
Jul 30, 5:57 PM MSTFlash Flood WarningPSRMaricopa4 hr
Jul 30, 5:57 PM MSTSevere Thunderstorm WarningPSRMaricopa48 min
Jul 30, 6:07 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Jul 30, 6:18 PM MSTFlash Flood WarningPSRMaricopa6 hr
Jul 30, 6:20 PM MSTFlash Flood WarningPSRMaricopa6 hr
Jul 30, 6:24 PM MSTDust Storm AdvisoryPSRMaricopa36 min
Jul 30, 6:30 PM MSTSevere Thunderstorm WarningPSRMaricopa45 min
Jul 30, 7:14 PM MSTSpecial Weather StatementPSR31 min
Jul 30, 7:18 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 30, 7:57 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Jul 30, 8:00 PM MSTSpecial Weather StatementPSRPinal45 min
Jul 30, 8:18 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 31, 1:09 PM MSTSpecial Weather StatementPSR51 min
Jul 31, 2:06 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 31, 2:07 PM MSTSpecial Weather StatementPSR38 min
Jul 31, 2:32 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr
Jul 31, 2:41 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa6 hr
Jul 31, 2:44 PM MSTDust Storm WarningPSRMaricopa, Pinal69 min
Jul 31, 2:54 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 31, 3:03 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz7 hr
Jul 31, 3:17 PM MSTDust Storm AdvisoryPSRMaricopa88 min
Jul 31, 3:41 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 31, 4:17 PM MSTFlash Flood Warning Considerable damage threatPSRGila5 hr
Jul 31, 4:22 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa68 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.